Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 127, NWS Raleigh, NC

July 20, 2002Nash County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 20, 2002, 4:20 PM EDT for Nash County, North Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2002, 4:20 PM EDT (20:20 UTC)
Expired
Jul 20, 2002, 5:00 PM EDT
In force
40 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Nash County, NC

The radar

The Raleigh/Durham radar (KRAX), 56 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2002-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 981 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2002-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
981 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1604 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

588 
WUUS52 KRAH 202020
SVRRAH
NCC127-202100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
418 PM EDT SAT JUL 20 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NASH COUNTY IN NORTH CAROLINA

* UNTIL 500 PM EDT

* AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES WEST OF NASHVILLE...OR ABOUT 10 MILES
  SOUTHEAST OF LOUISBURG...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   CASTALIA AROUND 430 PM EDT
   RED OAK AND NASHVILLE AROUND 445 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:55 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 20, 2:55 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
255 PM EDT SAT JUL 20 2002

LINE OF THUNDERSTORMS MOVING THROUGH CENTRAL NORTH CAROLINA SHOULD
BE ALMOST ENTIRELY EAST OF OUR AREA BY 00Z SUNDAY. WILL ADD A LATE
AFTERNOON OR EVENING PERIOD WHERE APPROPRIATE TO HANDLE RAIN.

OTHERWISE CURRENT THINKING CONTINUES. STRONG DRYING ALOFT FOR SUNDAY
AND MOISTURE BEGINS TO WORK ITS WAY WEST MONDAY AS UPPER LEVEL LOW
RETROGRADES. STILL THINK OUR WEST AREA WILL BE DRY MONDAY. SHOWERS
LOOK POSSIBLE TUESDAY AND WEDNESDAY. AS MODELS ARE GENERALLY TOO
FAST WITH SYSTEMS WILL KEEP SHOWERS INTO THURSDAY AS WELL FOR NOW.
FOR NOW WILL MAKE THURSDAY COOLEST DAY WITH DRY WARMUP FRIDAY AND
SATURDAY.

.RAH...NONE.

RLH

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.